Alert archive / Nebraska / Red Flag Warnings in 2009

Red Flag Warning 5, NWS Cheyenne, WY

April 23, 2009

NWS Cheyenne, WY issued this red flag warning at Apr 23, 2009, 10:26 AM CDT. It took effect at Apr 23, 2009, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2009, 10:26 AM CDT (15:26 UTC)
In effect from
Apr 23, 2009, 12:00 PM CDT
Expired
Apr 23, 2009, 8:00 PM CDT
In force
8 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KCYS 231526
RFWCYS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
926 AM MDT THU APR 23 2009

...DRY AND WINDY CONDITIONS ALONG WITH NEAR RECORD HIGH
TEMPERATURES TODAY...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO BE PRESENT
TODAY ACROSS THE SOUTHERN NEBRASKA PANHANDLE.

NEZ202-240100-
/O.NEW.KCYS.FW.W.0005.090423T1700Z-090424T0100Z/
SCOTTSBLUFF NATIONAL MONUMENT AND THE WILDCAT HILLS OF WESTERN
NEBRASKA-
926 AM MDT THU APR 23 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A RED FLAG
WARNING FOR VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND
GUSTY WINDS...WHICH IS IN EFFECT UNTIL 7 PM MDT THIS EVENING.

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN NEBRASKA...202

SOUTHWEST WINDS OF 15 TO 25 MPH...WITH FREQUENT GUSTS IN EXCESS OF
25 MPH...ARE EXPECTED TO DEVELOP BETWEEN 1100 AM MDT AND NOON MDT.
THESE WINDS WILL CONTINUE THROUGH THE AFTERNOON HOURS AND COMBINE 
WITH RELATIVE HUMIDITY VALUES BETWEEN 10 AND 15 PERCENT TO CREATE
CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CARPENTER
1 follow-up statement
000 
WWUS85 KCYS 232041
RFWCYS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MDT THU APR 23 2009

...DRY AND WINDY CONDITIONS ALONG WITH NEAR RECORD HIGH
TEMPERATURES AND ISOLATED DRY THUNDERSTORMS LATE THIS 
AFTERNOON...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE THIS
AFTERNOON ACROSS THE SOUTHERN NEBRASKA PANHANDLE.

NEZ202-240100-
/O.CON.KCYS.FW.W.0005.000000T0000Z-090424T0100Z/
SCOTTSBLUFF NATIONAL MONUMENT AND THE WILDCAT HILLS OF WESTERN
NEBRASKA-
241 PM MDT THU APR 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT...FOR VERY WARM
TEMPERATURES...LOW RELATIVE HUMIDITY...GUSTY WINDS AND ISOLATED
DRY THUNDERSTORMS...UNTIL 7 PM MDT THIS EVENING.

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN NEBRASKA...202

SOUTHWEST WINDS OF 15 TO 25 MPH...WITH FREQUENT GUSTS IN EXCESS
OF 25 MPH...ARE EXPECTED TO CONTINUE LATE THIS AFTERNOON AND INTO
THE EARLY EVENING. VERY LOW RELATIVE HUMIDITY VALUES ARE ALSO 
EXPECTED TO REMAIN IN THE 10 TO 15 PERCENT RANGE...CREATING
CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION...ISOLATED DRY
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CARPENTER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 23, 6:48 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 23, 6:48 AM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
548 AM MDT THU APR 23 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...POSITIVELY TILTED
UPPER TROUGH EXTENDS FROM NORTHERN SASKATCHEWAN THROUGH THE
PACIFIC NORTHWEST EARLY THIS MORNING. THE REFLECTED SURFACE
PRESSURE TROUGH WAS DEVELOPING ALONG THE LEE OF FRONT RANGE.
MEANWHILE...THE MEDICINE BOW PROFILER HAS BACKED MID-LEVEL FLOW
FROM NORTHWEST EARLIER LAST EVENING TO WEST EARLY THIS MORNING.
UPSTREAM CLOUD-TOPS CONTINUE TO WARM...SO EXPECT A MOSTLY SUNNY
START TO THE DAY. STRONGER WINDS ALOFT WILL MIX TO THE SURFACE BY
9 OR 10 AM...AS THE ATMOSPHERE COUPLES. THESE STRONG WINDS WILL
EXASPERATE THE DRY AIR MASS ALREADY IN PLACE...AS ADIABATIC
WARMING IN THE LEE OCCURS. AS A RESULT FIRE WEATHER DANGER WILL BE
QUITE HIGH...SEE DISCUSSION BELOW. ADDITIONALLY THE NAM DEPICTS
WEAK CONVECTION ACROSS PORTIONS OF THE CWA...HOWEVER WITH A VERY
DRY BOUNDARY IN PLACE HAVE LEFT PRECIPITATION CHANCES OUT. BOTH
THE NAM/GFS ARE CONSISTENT IN BRINGING THE FIRST PUSH OF THE
SURFACE FRONT INTO NORTHERN ZONES THIS EVENING...AND TO A CASPER
TO WHEATLAND TO DALTON LINE BY EARLY FRIDAY. PRECIPITATION CHANCES
WILL BE CONFINED TO AREAS IN CLOSEST PROXIMITY TO COLD FRONT
TONIGHT...AND FRIDAY. THE FRONT WILL REMAIN QUASI-STATIONARY
DURING THE DAY ON FRIDAY...BUT ANOTHER SURGE WILL DRIVE THE FRONT
THROUGH THE REST OF THE CWA FRIDAY EVENING. AS
SUCH...PRECIPITATION CHANCES WILL BE CONFINED GENERALLY TO THE
NORTH HALF OF THE CWA ON FRIDAY...BUT WILL SPREAD SOUTH WITH THE
FRONT FRIDAY NIGHT. WARM TEMPERATURES WILL CONTINUE ON FRIDAY TO
THE SOUTH OF THE SURFACE COLD FRONT...WITH COOLER TEMPERATURES
BEHIND IT. PRECIPITATION PHASE WILL BE LIQUID THROUGH FRIDAY
EVENING. HOWEVER AS CAA OCCURS WITH THE COLD FRONT...RAIN WILL
TRANSITION TO SNOW WEST OF A CHEYENNE TO CHADRON LINE AFTER
MIDNIGHT FRIDAY...WITH LIGHT ACCUMULATIONS POSSIBLE...ESPECIALLY
ON GRASSY AREAS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...UPPER LEVEL TROUGH WILL
BE THE DOMINANT WEATHER FEATURE FOR THE EXTENDED PERIOD. MODELS
SHOW THE MAIN TROUGH AXIS SOMEWHAT STATIONARY OVER THE PACIFIC
NORTHWEST WITH A SERIES OF SHORTWAVES MOVING INTO THE CENTRAL US
IN SOUTHWEST FLOW. THE FIRST WAVE WILL BE MOVING ACROSS THE
REGION ON SATURDAY WITH CONTINUED SNOW OR A MIX OF RAIN AND SNOW
SHOWERS IN THE HIGHER ELEVATIONS AND RAIN SHOWERS IN THE LOWER
ELEVATIONS. THERE WILL LIKELY BE ENOUGH COLD AIR ALOFT TO KEEP
CONDITIONS OVER THE MOUNTAINS UNSTABLE...WHICH WILL COMBINED WITH
MOIST UPSLOPE FLOW AT THE SURFACE TO GIVE RISE TO ENHANCED MOUNTAIN
SHOWERS WITH A FEW ISOLATED THUNDERSTORMS POSSIBLE. HIGH
TEMPERATURES FOR SATURDAY WILL BE ABOUT 10 DEGREES COLDER
THROUGHOUT THE AREA. MODELS THEN SHOW A SECOND WAVE APPROACHING
THE AREA SUNDAY INTO MONDAY AND DROP A COLD FRONT ON THE BACKSIDE
OF THE SURFACE LOW SUNDAY AFTERNOON. THUS WILL CONTINUE TO SEE
COOL TEMPERATURES AND LIGHT SNOW MIXED WITH RAIN SHOWERS. AS HIGH
PRESSURE BUILDS IN THE PLAINS MONDAY...SHOULD SEE A RETURN OF
SOUTHERLY UPSLOPE FLOW WITH SLIGHTLY WARMER TEMPERATURES AND
CONTINUED CHANCES FOR RAIN SHOWERS ALONG THE SFC BOUNDARY THAT
WILL BE SITUATED ALONG THE LARAMIE RANGE. THE MODELS HAVE BECOME A
BIT MORE IN LINE WITH A STRONGER SHORT WAVE DIGGING ALONG THE
PACIFIC COAST INTO THE UPPER GREAT BASIN TUESDAY AND WEDNESDAY.
BOTH ECMWF AND GFS SHOW THE LOW CENTER OVER OREGON BY 12Z
WEDNESDAY. THIS WILL ACT TO SHARPEN THE DOWNSTREAM
RIDGE...ALLOWING HEIGHTS OVER THE REGION TO RISE AND BRINGING
TEMPERATURES UP A FEW DEGREES. WITH A NUMBER OF SMALLER RIPPLES
BREAKING OFF OF THE MAIN LOW INTO THE SOUTHWESTERLY FLOW TUESDAY
AND WEDNESDAY...WILL MAINTAIN MOSTLY CHANCE POPS THROUGHOUT THE
REGION AS THE TIMING OF THESE FEATURES REMAINS UNCERTAIN.

&&

.AVIATION...
SOUTHWEST WINDS WILL INCREASE AT AREA TERMINALS LATE THIS MORNING...
WITH GUSTS APPROACHING 25 KTS AT KLAR...KCYS...KBFF...KSNY AND
KCDR. WIND GUSTS WILL APPROACH 35 KTS AT KRWL THIS AFTERNOON. A
COLD FRONT WILL PUSH INTO EAST CENTRAL WYOMING AND THE NORTHERN
NEBRASKA PANHANDLE TONIGHT...INTO KCDR AFTER MIDNIGHT...KBFF
AROUND SUNRISE FRIDAY.

&&

.FIRE WEATHER...
STRONG SOUTHWEST WINDS WILL DEVELOP LATE THIS MORNING ACROSS THE
ENTIRE DISTRICT. WIND SPEEDS OF 15 TO 20 MPH WITH GUSTS TO NEAR 25
MPH WILL BE COMMON BY THIS AFTERNOON. HUMIDITY RECOVERY HAS BEEN
POOR OVERNIGHT...AND EXPECT MINIMUM RELATIVE HUMIDITIES TO
APPROACH CRITICAL LEVELS. SOME CONCERN DOES EXIST ON THE FUEL
STATUS OUT ON THE EASTERN PLAINS...ESPECIALLY GIVEN RECENT HEAVY RAIN
ACROSS THE AREA. WILL COORDINATE WITH DISPATCH THIS MORNING BEFORE
ISSUING HILITE. A COLD FRONT WILL MOVE SOUTH TONIGHT...DROPPING
TEMPERATURES...AND SUBSEQUENTLY INCREASE RELATIVE HUMIDITIES.
PRECIPITATION CHANCES WILL SPREAD FROM NORTH TO SOUTH WITH THE
COLD FRONT FRIDAY THROUGH SATURDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...HAHN
LONG TERM...RJM
Hazardous weather outlook, Apr 23, 7:07 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
607 AM MDT THU APR 23 2009

NEZ001>003-019>021-054-055-WYZ059>070-241215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
607 AM MDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS WILL DEVELOP LATE THIS MORNING ACROSS THE
ENTIRE AREA...WITH WIND SPEEDS OF 15 TO 20 MPH WITH GUSTS TO NEAR
25 MPH COMMON BY THIS AFTERNOON. WITH VERY WARM TEMPERATURES
EXPECTED AGAIN TODAY...WILL SEE MINIMUM RELATIVE HUMIDITIES TO
APPROACH CRITICAL LEVELS WITH THE DRIEST CONDITIONS OVER THE PLAINS
OF WYOMING AND THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY AND FRIDAY NIGHT.
THIS WILL BRING COOLER TEMPERATURES TO THE AREA WITH RAIN LIKELY
ACROSS THE NORTHERN AND WESTERN PORTIONS. RAIN WITH A MIX OF SNOW
WILL SPREAD ACROSS THE SOUTHERN AND EASTERN LOCATIONS FRIDAY
NIGHT INTO SATURDAY. ADDITIONAL WEATHER DISTURBANCES WILL MAINTAIN
UNSETTLED WEATHER THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Nearby

Red Flag Warnings in Nebraska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.